Alert archive / Illinois / Frost Advisories in 2021
Frost Advisory 5, NWS Chicago, IL
NWS Chicago, IL issued this frost advisory at May 11, 2021, 3:11 PM EDT for 5 counties in Indiana; 18 counties in Illinois. It took effect at May 12, 2021, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2021, 3:11 PM EDT (19:11 UTC)
- In effect from
- May 12, 2021, 2:00 AM EDT
- Expired
- May 12, 2021, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
All 23 counties
Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Will County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 12 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072 WWUS73 KLOT 111911 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 211 PM CDT Tue May 11 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001- 002-010-011-019-120315- /O.NEW.KLOT.FR.Y.0005.210512T0600Z-210512T1200Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Southern Cook-Northern Will-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 211 PM CDT Tue May 11 2021 /311 PM EDT Tue May 11 2021/ ...FROST ADVISORY IN EFFECT FROM 1 AM CDT /2 AM EDT/ TO 7 AM CDT /8 AM EDT/ WEDNESDAY... * WHAT...Low temperatures from 32 to 35 will result in frost formation. * WHERE...Portions of northwest Indiana and central, east central, north central and northeast Illinois. * WHEN...From 1 AM CDT /2 AM EDT/ to 7 AM CDT /8 AM EDT/ Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
919 WWUS73 KLOT 120204 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 904 PM CDT Tue May 11 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001- 002-010-011-019-121015- /O.CON.KLOT.FR.Y.0005.210512T0600Z-210512T1200Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Southern Cook-Northern Will-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 904 PM CDT Tue May 11 2021 /1004 PM EDT Tue May 11 2021/ ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /2 AM EDT/ TO 7 AM CDT /8 AM EDT/ WEDNESDAY... * WHAT...Low temperatures from 32 to 35 will result in frost formation. * WHERE...Portions of northwest Indiana and central, east central, north central and northeast Illinois. * WHEN...From 1 AM CDT /2 AM EDT/ to 7 AM CDT /8 AM EDT/ Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
942 WWUS73 KLOT 120745 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 245 AM CDT Wed May 12 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001- 002-010-011-019-121200- /O.CON.KLOT.FR.Y.0005.000000T0000Z-210512T1200Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Southern Cook-Northern Will-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 245 AM CDT Wed May 12 2021 /345 AM EDT Wed May 12 2021/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /8 AM EDT/ THIS MORNING... * WHAT...Low temperatures from 31 to 36 will result in frost formation. * WHERE...Portions of northwest Indiana and central, east central, north central and northeast Illinois. * WHEN...Until 7 AM CDT /8 AM EDT/ this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Carlaw
494 WWUS73 KLOT 121141 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 641 AM CDT Wed May 12 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001- 002-010-011-019-121245- /O.EXP.KLOT.FR.Y.0005.000000T0000Z-210512T1200Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Southern Cook-Northern Will-Southern Will- Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 641 AM CDT Wed May 12 2021 /741 AM EDT Wed May 12 2021/ ...FROST ADVISORY WILL EXPIRE AT 7 AM CDT /8 AM EDT/ THIS MORNING... Temperatures will quickly climb through the 30s into the 40s this morning. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 11, 12:58 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 11, 12:58 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1158 AM CDT Tue May 11 2021 .SHORT TERM... 302 AM CDT Through Wednesday... Tenacious cloud cover tied to a persistent region of modest but broad isentropic upglide is finally making southward progress out of our forecast area early this morning as the mid-level flow has started to veer more appreciably. We'll eventually lose this altostratus deck completely, but should start to gain a bit more in the way of high cloud cover ahead of an advancing low-amplitude shortwave currently translating across the central plains. With high pressure building in to our north, we'll see a lake breeze charge inland this afternoon which will probably push all the way through our I-39 locales by early this evening. Associated lake cooling will likely hold high temperatures in the upper 40s/near 50 degrees near the lake, with upper 50s/near 60 degree readings becoming more prevalent with inland extent. A notably more cloud- free sky tonight should allow temperatures to more uniformly fall into the mid 30s, so we'll once again be headed for additional frost headlines away from Chicago once this current batch expires later this morning. Wednesday will see our sprawling 1030+ mb high build essentially directly overhead. H85 temps will take a bit of a jump as this occurs, which will allow our surface temperatures to respond by inching back into the low and even mid 60s away from the lake, with low to mid 50s lakeside. Think we'll start to build a somewhat healthier and more expansive diurnal cumulus field on Wednesday afternoon away from the lake shadow, but no precipitation is anticipated. Carlaw && .LONG TERM... 302 AM CDT Wednesday night through Monday... Wednesday night should finally feature our last in a series of frosty nights across the region and likely on a bit more of a localized basis as high pressure starts to build off to our east. We'll continue the warming trend through the end of the week, although continued daily lake breezes--which will begin to lose some oomph with time as the background gradient flow increases-- will hold temperatures across northeast Illinois lakeside locales 5 to 10 degrees under inland values which, but Friday, may start to make a run for the lower 70s. While the gridded forecast through the end of the week remains precipitation-free area wide, there's probably a non-zero potential for a few spits of rain on Thursday the diurnal cumulus gets a bit deeper and we start to carve out some non-zero surface-based instability. By this weekend, our protective high pressure will finally build far enough east of us to open us back up to return flow with a low-level jet forecast to start pumping increased moisture across the area. Global guidance has been--and continues to--offer up varying solutions regarding just how quickly dewpoints increase more appreciably. It does look like we'll probably start to transition to a more unsettled weather pattern during the Saturday-Sunday timeframe with ensemble support for higher precipitation chances increasing towards Sunday. Depending on where the main jet forcing and instability axis sets up shop, there will likely be a corridor where some heavier rain and thunderstorms materializes, but whether that's across our forecast area of farther downstate remains to be seen. Carlaw && .AVIATION... For the 18Z TAFs... 1158 AM CDT Main item of note: * Northeast winds with occasional 15-20 kt gusts this afternoon * Northeast winds increasing again on Wednesday afternoon Sprawling high pressure spreading southeast from the upper MS Valley will keep conditions at the terminals quiet and VFR through and beyond the next 30 hours. A convergence axis developed inland of the lake this morning, which caused a variable northerly wind at ORD. Lake breeze will push well inland through the afternoon, with occasional 15-20 kt gusts in its wake and also a scouring of the FL050-060 CIGs. Light/VRB to calm winds tonight may start light varied northwest to northeast on Wednesday, followed by another early lake breeze push with northeast to east speeds probably up near 10 kt closer to the lake. Castro && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, May 11, 4:30 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 330 AM CDT Tue May 11 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-120830- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 330 AM CDT Tue May 11 2021 /430 AM EDT Tue May 11 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Frost Risk DISCUSSION... Temperatures will once again fall into the low to mid 30s away from Chicago leading to the development of frost tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday Night... Limited Frost Risk. Sunday and Monday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-120830- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 330 AM CDT Tue May 11 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Monday... Limited Thunderstorm Risk. Carlaw Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:28 PM EDT | River Flood Warning | LOT | Bureau, LaSalle, Putnam | 13 hr |
| May 11, 9:12 AM EDT | River Flood Advisory | LOT | Bureau, LaSalle, Putnam | 35 hr |
Nearby
Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.